Minnesota, 2007

Hail in Minnesota, September 13, 2007

September 13, 2007 · NWS MPX · 4 events in 4 counties and zones

An upper level trough was the impetus for widely scattered severe weather across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An upper level trough was the impetus for widely scattered severe weather across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 13, 4:43 AM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 13, 4:43 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 AM CDT THU SEP 13 2007

.DISCUSSION...
SURFACE FRONT EXTENDED FROM NEAR KROX TO KPIR AT 08Z THIS MORNING.
HAVE RELEGATED CHANCE POPS MAINLY TO WEST CENTRAL WI...WHERE THE
NAM AND GFS 305K SURFACES INDICATE RELATIVELY LOWER CONDENSATIONAL
PRESSURE DEFICITS CORRELATED WITH WEAK UPGLIDE THIS AFTERNOON AND
EARLY EVENING. TEMPERATURES TODAY WILL GENERALLY RANGE FROM 60 TO
70 DEGREES...WITH THE EXCEPTION OF SOUTH CENTRAL MN INTO WEST
CENTRAL WI...WHERE SOME LOW 70S ARE POSSIBLE PRIOR TO THE FRONTAL
PASSAGE.

HEIGHTS/THICKNESSES COME CRASHING DOWN BY FRIDAY /540 THICKNESS TO
THE IA BORDER/...AS CYCLONIC FLOW AND ATTENDANT COLD AIR ADVECTION
PREVAIL IN THE WAKE OF THE SHORTWAVE TROUGH. HIGH TEMPERATURES
WILL RESULTANTLY AVERAGE AROUND 20 DEGREES BELOW NORMAL FOR MID
SEPTEMBER...WITH READINGS BETWEEN 50 AND 55 DEGREES EXPECTED.

WINDS WILL SLACKEN ON FRIDAY NIGHT AS THE SURFACE RIDGE SETTLES IN
ACROSS THE UPPER MIDWEST...WITH SATURDAY MORNING LOWS LIKELY
PLUMMETING TO OR SLIGHTLY BELOW THE FREEZING MARK IN MANY
LOCATIONS. BELOW NORMAL READINGS WILL PREVAIL ON
SATURDAY...ALTHOUGH SOUTHERLY FLOW WILL INVOKE A WARMING TREND INTO
SUNDAY. THE ECMWF AND NAM MODELS INDICATED SOME ELEVATED
INSTABILITY ACROSS SOUTHERN MN ON SATURDAY NIGHT AS MOISTURE
RETURN DEVELOPS. INCREASED CLOUD COVER AND INTRODUCED LOW POPS FOR
RAIN SHOWERS.

THE GFS AND ECMWF BOTH PROG THE NEXT FRONT TO ARRIVE IN THE MONDAY
NIGHT THROUGH TUESDAY TIMEFRAME...DURING WHICH 30 TO 40 PERCENT POPS
HAVE BEEN MAINTAINED.

&&

.AVIATION.../12Z TAF ISSUANCE/
COLD FRONT WILL CONTINUE TO BARREL ACROSS THE UPPER MIDWEST AND THRU
ALL THE TAF SITES OVER OUR FORECAST AREA BY MID AFTERNOON. FEW TSRA
HAD DEVELOPED OVER THE SE PORTION OF OUR FCST AREA...WELL AHEAD OF
THE FRONT OVER PARTS OF SOUTH CENTRAL MN AND WEST CENTRAL WISCONSIN.
CEILING AND WEATHER CONDITIONS MIGHT DETERIORATE INVOF TSRAS AND
CLOSE TO FRONTAL BOUNDARY TDA.  MEANWHILE...CLOUDS AND CEILINGS WILL
START OFF AT OR ABOVE 10K FEET AGL AND LOWER TO AROUND 4-5K FEET
AGL.  CONDS IMPROVING A COUPLE OF HOURS AFTER FRONTAL PASSAGE.  THE
MAIN AVIATION IMPACT WILL BE WINDS WITH OCNL GUSTS 28 KNOTS. VFR
CONDITIONS ARE EXPECTED TO PREVAIL AFTERWARDS WITH NORTHWEST SFC
WINDS DIMINISH TO 10 TO 15 MPH LATER THIS EVENING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Sep 13, 2:53 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
353 AM CDT THU SEP 13 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
353 AM CDT THU SEP 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD HIGH PRESSURE AREA WILL SETTLE IN ACROSS THE REGION ON
FRIDAY NIGHT...WITH A CHANCE OF FROST ACROSS MUCH OF THE OUTLOOK
AREA ON SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Minneapolis radar (KMPX), 56 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sherburne

When
September 13, 7:47 AM CST
Where
Sherburne County, Big Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.330, -93.770

Hail, Wright

When
September 13, 7:55 AM CST
Where
Wright County, Cokato
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.080, -94.200

Hail, Hennepin

When
September 13, 9:20 AM CST
Where
Hennepin County, Richfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.880, -93.250

Hail, Goodhue

When
September 13, 11:37 AM CST
Where
Goodhue County, Zumbrota
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.300, -92.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59643, 59644, 59645, 59646.